Am Fam Physician. 1999;59(6):1641
Clostridium difficile is the most common cause of nosocomial diarrhea. Hospitalized patients with tube feeding often have diarrhea, but C. difficile has not been well studied as an etiologic agent of these cases of nosocomial diarrhea. To examine this, Bliss and associates used cultures and cytotoxin assays to prospectively study the incidence of C. difficile–associated diarrhea in tube-fed patients and in a matched set of non–tube-fed patients in an acute care setting.
Patients with previous or baseline positive C. difficile cultures were excluded from the study. Stool frequency and consistency were recorded, and rectal swab cultures were monitored in 76 tube-fed patients and 76 matched non–tube-fed patients who served as control subjects. When diarrhea occurred, stool cultures and cytotoxin assays were obtained every 48 hours until a positive test result was obtained or until the diarrhea ceased.
Overall acquisition of C. difficile was significantly greater in tube-fed patients (15 of 76 patients, or 20 percent) than in non–tube-fed patients (six of 76 patients, or 8 percent). C. difficile–associated diarrhea occurred in seven (9 percent) tube-fed patients and one (1 percent) matched control patient. The total incidence of diarrhea from all causes was higher in the tube-fed group (38 of 76 patients, or 50 percent) than in the control group (16 of 76 patients, or 21 percent). The incidence of C. difficile–associated diarrhea was higher in tube-fed patients who received postpyloric tube feedings during the study than in those who received prepyloric tube feeding continuously. Exposure to antibiotics was similar in patients who acquired C. difficile and in those who did not, but more patients with C. difficile–associated diarrhea received third-generation cephalosporins and aminoglycosides than patients without this diarrhea.
The authors conclude that tube feeding is a risk factor for acquiring C. difficile and developing C. difficile–associated diarrhea. This difference could not be attributed to antibiotic use since so many patients received antibiotics. It may be caused by transmission of bacteria from the hands of health care providers during routine manipulation of the tube-feeding system, from contaminated formulas and delivery systems, or from a lack of dietary fiber. Postpyloric tube feedings are associated with a greater incidence of C. difficile acquisition and diarrhea because feeding below the gastric acid barrier may facilitate organism survival. Tube-fed patients with diarrhea should be routinely tested with stool cultures for C. difficile.